Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 156, NWS Pueblo, CO

August 16, 2008Rio Grande County, Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2008, 1:23 PM MDT for Rio Grande County, Saguache County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 1:23 PM MDT (19:23 UTC)
Expired
Aug 16, 2008, 2:30 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Rio Grande County, CO, Saguache County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 161923
SVRPUB
COC105-109-162030-
/O.NEW.KPUB.SV.W.0156.080816T1923Z-080816T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
123 PM MDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
  NORTH CENTRAL RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 230 PM MDT...

* AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF LA GARITA...OR ABOUT 42 MILES NORTHWEST OF ALAMOSA...
  AND WAS MOVING TOWARD THE SOUTHEAST AT 23 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LA GARITA.
  DEL NORTE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3774 10615 3761 10615 3761 10638 3792 10657
      3804 10632
TIME...MOT...LOC 1923Z 324DEG 20KT 3789 10641

$$
2 follow-up statements
000 
WWUS55 KPUB 161932
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT SAT AUG 16 2008

COC105-109-162030-
/O.CON.KPUB.SV.W.0156.000000T0000Z-080816T2030Z/
SAGUACHE CO-RIO GRANDE CO-
132 PM MDT SAT AUG 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 8 MILES
NORTHWEST OF LA GARITA...OR 40 MILES NORTHWEST OF ALAMOSA...AND WAS
MOVING TOWARD THE SOUTHEAST AT 23 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA GARITA.
  DEL NORTE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3774 10615 3761 10615 3761 10638 3792 10657
      3804 10632
TIME...MOT...LOC 1932Z 324DEG 20KT 3787 10636

$$
000 
WWUS55 KPUB 161944
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
144 PM MDT SAT AUG 16 2008

COC105-109-162030-
/O.CON.KPUB.SV.W.0156.000000T0000Z-080816T2030Z/
SAGUACHE CO-RIO GRANDE CO-
144 PM MDT SAT AUG 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR LA
GARITA...OR 35 MILES NORTHWEST OF ALAMOSA...AND WAS MOVING TOWARD THE
SOUTHEAST AT 19 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA GARITA.
  
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS STORM COULD INTENSIFY FURTHER AND PRODUCE SHORT-LIVED TORNADOES.

LAT...LON 3792 10657 3798 10629 3787 10622 3785 10622
      3780 10618 3774 10615 3761 10615 3761 10638
TIME...MOT...LOC 1944Z 304DEG 17KT 3785 10630

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:18 AM MDT, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 6:18 AM MDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
618 AM MDT SAT AUG 16 2008

.SHORT TERM...
(TODAY AND TONIGHT)

THE DELUGE WILL CONTINUE TODAY.  THE LARGE UPPER LOW HAS TAKEN UP
RESIDENCE OVER NORTHWEST COLORADO THIS MORNING.  AN ACTIVE UPPER JET
IS WRAPPING AROUND THE BASE OF THE LOW THIS MORNING...WITH MOST OF
SOUTHERN COLORADO UNDER THE LIFTING QUAD OF THE JET.  BROAD QG
ASCENT IS PROGGED TO CONTINUE ACROSS SOUTHERN COLORADO...ALONG WITH
MARGINAL INSTABILITY...LOW LEVEL UPSLOPE FLOW...AND DEEP MOISTURE.
SO...ONCE AGAIN TODAY...THE BARRAGE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE...WITH THE MAIN CONCERN FLOODING.  URBAN AND SMALL
STREAM FLOODING SHOULD BE THE BIGGEST ISSUE.  HOWEVER...SOME OF THE
STORMS YESTERDAY WERE VERY EFFICIENT RAINERS...WITH LOTS OF TINY
DROPS AS WELL AS BIG ONES.  RUNOFF WAS VERY QUICK TO OCCUR.  THIS
HIGH RUNOFF EFFICIENCY...COUPLED WITH ALREADY SATURATED GROUNDS...
COULD PRODUCE A TRUE FLASH FLOOD GIVEN THE RIGHT SCENARIO.  SO...THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE EASTERN MOUNTAINS
AND PLAINS...WHERE STORM COVERAGE AND RAINFALL WILL BE THE
GREATEST.  WATCH FOR RAPIDLY RISING WATER TODAY AND BE PREPARED TO
MOVE TO HIGH GROUND. PRECIPITATION OVER WESTERN AREAS WILL CONTINUE
TO BE LESS WIDESPREAD AND LESS INTENSE.

IN GENERAL...THE SEVERE WEATHER THREAT SHOULD BE DOWN TODAY.
SHEAR VALUES HAVE DROPPED OFF...AND TEMPERATURES WILL RUN JUST A BIT
COOLER THAN YESTERDAY..WHICH MEANS THAT CAPES WILL BE DOWN.  WITH
LESS SHEAR AND LESS CAPE...SHOULD SEE LESS SEVERE WEATHER THREAT.
NOW...HAVING SAID THAT...YOU CAN ALMOST NEVER RULE OUT PULSE SEVERE
STORMS IN EASTERN COLORADO DURING THE SUMMER TIME.  SO...WHILE
SEVERE COVERAGE SHOULD BE DOWN...THERE WILL STILL BE A FEW SEVERE
STORMS AROUND.  PRIMARY THREATS TODAY SHOULD BE HAIL TO 1 INCH IN
DIAMETER...WIND GUSTS TO 60 MPH...HEAVY RAIN AND LIGHTNING.  AS
MENTIONED PREVIOUSLY...THE MAIN CONCERN TODAY IS THE FLOOD
POTENTIAL.

ON A FINAL NOTE...WE WILL CONTINUE TO SEE THE THREAT OF WET SNOW
ABOVE 11000 FEET.  WEB CAMS YESTERDAY MORNING INDICATED A DUSTING OF
SNOW ATOP PIKES PEAK AND KCCU (JUST NORTH OF LAKE COUNTY) HAS BEEN
INDICATING SNOW WITH TEMPS IN THE MID 30S DURING THE NIGHT.
SO...SOME SNOW IS LIKELY OCCURRING ACROSS THE HIGHER TERRAIN. LW

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

METEOROLOGICAL ISSUES FOR THE LONGER TERM CYCLE INCLUDE THE
POTENTIAL FOR HEAVY PRECIPITATION AS WELL AND CONTINUED UNSEASONABLY
COOL MAXIMUM TEMPERATURES...ESPECIALLY OVER EASTERN SECTIONS ON
SUNDAY AS WELL AS THE POTENTIAL FOR SOME GENERALLY LIGHT HIGHER
ELEVATION SNOW.

LONGER TERM MODELS SUGGEST THAT CLOSED UPPER LOW OVER CENTRAL
COLORADO AT 12Z SUNDAY SHIFTS INTO FAR SOUTHEAST COLORADO BY 12Z
MONDAY BEFORE PUSHING SOUTHEAST OF OUR CWFA BY 12Z TUESDAY.

SURFACE HIGH CENTERED OVER NORTHEASTERN KANSAS SUNDAY MORNING
SHIFTS INTO THE UPPER MIDWEST BY LATER TUESDAY WITH EASTERN
COLORADO LEE SIDE TROUGH IN PLACE FROM WEDNESDAY INTO FRIDAY OF
NEXT WEEK. THE MOIST AND COOL UPSLOPE FLOW IS EXPECTED TO PERSIST
INTO SUNDAY AND WHEN COMBINED WITH PRECIPITABLE WATERS OF 0.60 TO
1.25 FROM THE I-25 CORRIDOR TO THE KANSAS BORDER AND HEALTHY UPPER
LIFT AS PROJECTED BY THE 300-200MB PVU FORECAST...WILL CONTINUE
WITH THE INHERITED FLASH FLOOD WATCH INTO SUNDAY EVENING AS
LOCALLY HEAVY RAINFALL CONTINUES TO REMAIN A CONCERN.

AS THE CLOSED UPPER LOW MOVES AWAY FROM THE CWFA NEXT WEEK AND
SURFACE LEE TROUGHING SETS UP OVER THE EASTERN PLAINS...PROJECT
THAT NEXT WEEK WILL NOTE INCREASING TEMPERATURES TO NEAR TO A
CATEGORY OR TWO ABOVE CLIMATOLOGICAL AVERAGES AS WELL AS DECREASED
PRECIPITATION CHANCES...ESPECIALLY WHEN COMPARED WITH THIS PAST
THURSDAY THROUGH SATURDAY EVENT. ALSO...GRADIENT WINDS EXPECTED TO
REMAIN WELL-BEHAVED DURING THE LONG TERM. FINALLY...WILL CONTINUE
TO PAINT SOME GENERALLY LIGHT ACCUMULATING SNOW OVER THE HIGHER
MOUNTAINS AT TIMES ON SUNDAY.

&&

.AVIATION...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST
AREA THROUGH TONIGHT.  A FEW SEVERE STORMS ARE POSSIBLE OVER THE
EASTERN PLAINS THIS AFTERNOON AND EVENING.  SEE ABOVE DISCUSSION FOR
SEVERE THREATS.  FREQUENT MVFR/IFR CIGS AND VSBYS DUE TO LOW
CLOUDS...SHOWERS AND THUNDERSTORMS.  ALSO...AREAS OF LIFR CIGS AND
VSBYS DUE TO HEAVY PRECIPITATION AND CLOUDS.  SNOW SHOWERS PRODUCING
IFR/LIFR CIGS AND VSBYS WILL BE POSSIBLE IN THE MOUNTAINS ABOVE 11K
THROUGH TONIGHT. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ072>089-093>099.

&&
Hazardous weather outlook, Aug 16, 7:10 AM MDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
710 AM MDT SAT AUG 16 2008

COZ058>089-093>099-171315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
710 AM MDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHERN
COLORADO TODAY.  THE MAIN CONCERN WITH THESE STORMS WILL BE THE
FLOOD POTENTIAL.  IN MOST AREAS...THE MAIN PROBLEM WILL BE URBAN AND
SMALL STREAM FLOODING.  HOWEVER...A FEW AREAS COULD SEE TRUE FLASH
FLOODING GIVEN THE ALREADY SATURATED SOILS AND THE AMOUNT OF
MOISTURE IN THE AIR.

DURING THE AFTERNOON AND EVENING HOURS...A FEW THUNDERSTORMS ON THE
PLAINS COULD BECOME SEVERE PRODUCING HAIL UP TO 1 INCH IN
DIAMETER...WIND GUSTS TO 60 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING.

ELSEWHERE...THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL UP TO
1/2 INCH IN DIAMETER...HEAVY RAIN...WIND GUSTS TO 50 MPH...AND
LIGHTNING.

SOME WET SNOW CLOUD FALL IN THE MOUNTAINS TODAY AND TONIGHT.  THIS
IS MOST LIKELY TO OCCUR ACROSS THE SAWATCH RANGE...THE MOSQUITO
RANGE AND PIKES PEAK.  HOWEVER...ALL OF THE MOUNTAINS WILL BE
SUSCEPTIBLE.  ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF
WET SNOW ACCUMULATION BY SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING
HEAVY RAINFALL WHICH WILL BE CAPABLE OF PRODUCING FLASH FLOODING
ARE EXPECTED SUNDAY AND SUNDAY NIGHT. ISOLATED TO SCATTERED
THUNDERSTORMS ARE THEN ANTICIPATED MONDAY WITH ISOLATED MAINLY
MOUNTAIN THUNDERSTORM PROJECTED FROM TUESDAY INTO FRIDAY.

THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH
THE PERIOD WILL BE HEAVY RAIN...LIGHTNING...SMALL HAIL AND WIND
GUSTS TO 40 MPH AT TIMES.

IN ADDITION...LIGHT ACCUMULATING SNOW MAY BE NOTED OVER THE HIGHER
MOUNTAINS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE JUST ABOUT ANYWHERE IN SOUTHERN COLORADO THROUGH TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:56 PM MDTAreal Flood AdvisoryPUBBent, Otero109 min
Aug 16, 3:25 AM MDTSevere Thunderstorm WarningPUBFremont65 min
Aug 16, 7:14 AM MDTRiver Flood WarningPUBOtero18 hr
Aug 16, 7:14 AM MDTRiver Flood WarningPUBBent6 hr
Aug 16, 1:47 PM MDTTornado WarningPUBAlamosa, Rio Grande, Saguache58 min
Aug 16, 2:45 PM MDTSevere Thunderstorm WarningPUBAlamosa, Rio Grande, Saguache60 min
Aug 16, 3:26 PM MDTTornado WarningPUBAlamosa, Costilla, Huerfano, Saguache33 min
Aug 16, 3:42 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano, Las Animas63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.